Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 2, NWS Bismarck, ND

March 30, 201810 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 30, 2018, 12:07 PM MDT for 10 counties in North Dakota. It took effect at Mar 30, 2018, 6:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2018, 12:07 PM MDT (18:07 UTC)
In effect from
Mar 30, 2018, 6:00 PM MDT
Expired
Mar 31, 2018, 3:21 AM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McIntosh County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WWUS73 KBIS 301807
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
107 PM CDT Fri Mar 30 2018

NDZ034-042-045-046-050-310215-
/O.NEW.KBIS.WI.Y.0002.180331T0000Z-180331T1200Z/
Morton-Grant-Sioux-Emmons-McIntosh-
Including the cities of Mandan, Elgin, Carson, New Leipzig, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Wishek, 
and Ashley
107 PM CDT Fri Mar 30 2018 /1207 PM MDT Fri Mar 30 2018/

...WIND ADVISORY IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING
TO 7 AM CDT /6 AM MDT/ SATURDAY...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 7 PM CDT /6 PM MDT/ this
evening to 7 AM CDT /6 AM MDT/ Saturday. 

* TIMING...Tonight

* WINDS...Northwest 30 to 40 mph. 

* IMPACTS...Travel difficulties, especially for high profile
  vehicles. Reduced visibilities in blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
waa
2 follow-up statements
281 
WWUS73 KBIS 302025
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
325 PM CDT Fri Mar 30 2018

NDZ031>033-040-041-043-044-310430-
/O.EXA.KBIS.WI.Y.0002.180331T0000Z-180331T1200Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
225 PM MDT Fri Mar 30 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT
SATURDAY...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 6 PM this evening to 6 AM MDT
Saturday. 

* TIMING...Tonight

* WINDS...Northwest 30 to 40 mph.

* IMPACTS...Travel difficulties, especially for high profile
  vehicles. Slippery roads and reduced visibilities in blowing 
  snow.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ034-042-045-046-050-310430-
/O.CON.KBIS.WI.Y.0002.180331T0000Z-180331T1200Z/
Morton-Grant-Sioux-Emmons-McIntosh-
Including the cities of Mandan, Elgin, Carson, New Leipzig, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Wishek, 
and Ashley
325 PM CDT Fri Mar 30 2018 /225 PM MDT Fri Mar 30 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING TO 7 AM CDT /6 AM MDT/ SATURDAY...

* TIMING...Tonight

* WINDS...Northwest 30 to 40 mph.

* IMPACTS...Travel difficulties, especially for high profile
  vehicles. Slippery roads and reduced visibilities in blowing 
  snow.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
waa
797 
WWUS73 KBIS 310921
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
421 AM CDT Sat Mar 31 2018

NDZ031>034-040>046-050-311030-
/O.CAN.KBIS.WI.Y.0002.000000T0000Z-180331T1200Z/
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-McIntosh-
Including the cities of Beach, Medora, Dickinson, Mandan, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, 
Wishek, and Ashley
421 AM CDT Sat Mar 31 2018 /321 AM MDT Sat Mar 31 2018/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

Winds will remain below advisory criteria.

$$
twh

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 30, 12:06 PM MDT, 1 minute earlier.

Area forecast discussion, Mar 30, 12:06 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
106 PM CDT Fri Mar 30 2018

.UPDATE...
Issued at 100 PM CDT Fri Mar 30 2018

There is some uncertainty on the winds for tonight, as the latest
guidance remains lighter than earlier models. Decided to keep the
current forecast going for winds tonight and have issued a wind
advisory for the southern counties from Sioux to Mcintosh tonight.

Otherwise fast moving system will spread snow across teh region
this afternoon and tonight exiting Saturday.

UPDATE Issued at 835 AM CDT Fri Mar 30 2018

Made some tweaks to the flurries across the south central which
will last a bit longer this morning. Otherwise current forecast
trending ok.

UPDATE Issued at 658 AM CDT Fri Mar 30 2018

Added some flurries central and updated temperatures with latest
readings. Otherwise no changes to the going forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 424 AM CDT Fri Mar 30 2018

Band of snow is exiting the southern James River Valley. Current
hazards for this event expire at 09 UTC.

Attention now turns to the next system. The upper wave is currently
moving across British Columbia, and will quickly drop southeast into
Montana by this afternoon. Lee side cyclogenesis will develop this
afternoon with surface low pressure evolving over the Mondak region
late afternoon and early evening. The wave will also pull Arctic
air into the region. The strong synoptic forcing associated with
the upper wave will combine with the eventual frontogenetic
forcing associated with the surface system, to produce an area of
snow that quickly spreads eastward across northwest and central
North Dakota today through tonight. The GFS indicates strong QG
forcing aligned with strong FG forcing tracking from northwest ND
to the northern James River Valley from 18 UTC today through 06
UTC Saturday and maximized over north central ND at 00 UTC
Saturday. Global models continue to indicate a band of moderate
snow within this general area with snowfall amounts of 4 to 8
inches. Lapse rates are not as strong as those seen last night but
are still significant and another round of banded snow seems
reasonable within this general band of moderate to heavy snow.
Thus we have opted to issue a winter storm warning for a good
portion of the watch area, surrounded by a winter weather
advisory. Snowfall amounts taper quickly south of Lake Sakakawea,
and from Bismarck to Jamestown and Edgeley.

GEFS and SREF plumes of qpf are still not packed as tightly as one
may want. The GEFS plumes that seem to have locked in on a solution
are Williston (0.3) and Jamestown (0.4) which given our Snow ratio's
of 15 or 20 to 1, give us warning criteria snowfall.

Winds also pick up behind the surface low as it tracks along the
ND/SD border tonight. Day shift may need to consider wind highlights
over the southwest and far south central this afternoon/evening.
Within the area of snow, the strong winds are expected to produce
blowing and drifting snow. Near blizzard criteria visibilities are
certainly possible at times but not seeing winds strong enough for a
long enough period for a blizzard warning. This is also something
the day shift can monitor in case the system strengthens more than
anticipated. There could be a little freezing drizzle on the back
side of the system over the southwest and south central this
evening. The system should be completely out of the forecast area by
12 UTC Saturday. Although areas of blowing or more likely drifting
snow will linger through the day. Winds diminish a bit
Saturday morning but pick up again Saturday afternoon. Dangerous
wind chills to 25 below zero will drop across northern ND tonight.
This will be covered in the winter storm warning but we may need a
hazard across the northwest after the warning expires there at 06Z
Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 424 AM CDT Fri Mar 30 2018

Saturday was covered within the short term portions.

Very cold again Saturday night but at this time wind chills remain
out of advisory criteria. Cold north and east Sunday with some
moderation over the southwest. Another wave moves through the
northern plains late Sunday night through Monday bringing another
shot of snow, with possibly some mixed precipitation along the
South Dakota border.

A northwest flow pattern then remains over the northern plains
through the work week with below normal temperatures and minimal
precipitation chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 106 PM CDT Fri Mar 30 2018

Winter storm will continue to impact the terminals into tonight.
Expect light to moderate snow/blowing reducing vsbys/cigs into
lifr/ifr range through 03z Saturday west (KISN/KDIK), and until
05z- 08z Saturday central terminals (KMOT/KBIS/KJMS). Cigs and
vsbys will improve to vfr thereafter.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM CDT /6 PM MDT/ this evening to 7 AM CDT
/6 AM MDT/ Saturday for NDZ034-042-045-046-050.

Winter Weather Advisory until 1 AM CDT /midnight MDT/ Saturday
for NDZ017-018.

Winter Storm Warning until 7 AM CDT Saturday for NDZ003-011-012-
021-022.

Winter Storm Warning until 1 AM CDT Saturday for NDZ001-002-009-
010.

Winter Storm Warning from 4 PM this afternoon to 7 AM CDT
Saturday for NDZ013-023-025-037.

Winter Weather Advisory from 4 PM this afternoon to 7 AM CDT
Saturday for NDZ005-036-047-048-051.

Winter Weather Advisory until 7 AM CDT /6 AM MDT/ Saturday for
NDZ004-019-020-035.

&&

UPDATE...WAA
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...KS
Hazardous weather outlook, Mar 30, 6:02 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
702 AM CDT Fri Mar 30 2018

NDZ001>005-009>013-017>023-025-035>037-047-048-051-311215-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey-
702 AM CDT Fri Mar 30 2018 /602 AM MDT Fri Mar 30 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning and Winter Weather Advisory is in effect
for much of northwest and central North Dakota today through
tonight. Snow, heavy at times is expected to spread west to east
today and tonight. Winds will increase late this afternoon
through tonight producing blowing and drifting snow. Near blizzard
conditions are possible at times. Dangerous wind chills to 25
below are expected across the north by late tonight. Hazardous
travel and life threatening conditions for newborn livestock are
expected. See www.weather.gov for additional information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous wind chills will continue Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Please pass along any snowfall reports.

NDZ031>034-040>046-050-311215-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-McIntosh-
702 AM CDT Fri Mar 30 2018 /602 AM MDT Fri Mar 30 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

A mix of light rain and snow is expected today and this evening.
Precipitation may change to light freezing drizzle before ending
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 30, 6:33 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
733 AM CDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             JAMESTOWN               46.91N 98.71W
03/30/2018  M1.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

&&
Local storm report, Mar 30, 6:35 AM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
735 AM CDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             OAKES                   46.14N 98.09W
03/30/2018  M1.0 INCH        DICKEY             ND   CO-OP OBSERVER

&&
Local storm report, Mar 30, 6:56 AM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 AM CDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     SNOW             HARVEY                  47.77N 99.94W
03/30/2018  M2.5 INCH        WELLS              ND   BROADCAST MEDIA

&&
Local storm report, Mar 30, 9:56 AM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 AM CDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     SNOW             UNDERWOOD               47.46N 101.14W
03/30/2018  M3.5 INCH        MCLEAN             ND   PUBLIC

&&
Local storm report, Mar 30, 10:51 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1151 AM CDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             MONTPELIER              46.70N 98.59W
03/30/2018  M1.5 INCH        STUTSMAN           ND   CO-OP OBSERVER

&&
Local storm report, Mar 30, 10:52 AM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1152 AM CDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             MAX                     47.82N 101.30W
03/30/2018  M2.0 INCH        MCLEAN             ND   CO-OP OBSERVER

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:06 PM MDTWinter Weather AdvisoryBISBurleigh, Dunn, Foster, Kidder, McHenry, McKenzie and 7 more8 hr
Mar 29, 7:06 PM MDTWinter Weather AdvisoryBISDickey, Emmons, LaMoure, Logan, McIntosh8 hr
Mar 30, 3:01 AM MDTWinter Storm WarningBISBurke, Divide, Foster, McHenry, Mountrail, Pierce and 5 more24 hr
Mar 30, 3:01 AM MDTWinter Weather AdvisoryBISBottineau, Burleigh, Dickey, Dunn, Kidder, LaMoure and 5 more24 hr

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.